Virginia, 2014

Hail and Damaging Winds in Virginia, July 23, 2014

July 23, 2014 · NWS LWX · 4 events in 4 counties and zones

A Bermuda high was to the east and southerly flow across the Mid-Atlantic led to warm and humid conditions. A cold front approached from the Great Lakes and showers and thunderstorms moved across the region leading to large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$750
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A Bermuda high was to the east and southerly flow across the Mid-Atlantic led to warm and humid conditions. A cold front approached from the Great Lakes and showers and thunderstorms moved across the region leading to large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 1:51 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 1:51 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT FROM THE GREAT LAKES WILL SLOWLY APPROACH THE REGION
THROUGH TONIGHT. THE BOUNDARY WILL SLOWLY PASS THROUGH THE AREA
THURSDAY INTO THURSDAY NIGHT AND HIGH PRESSURE WILL RETURN FOR
FRIDAY. HIGH PRESSURE WILL MOVE OFF THE COAST DURING THE WEEKEND
AND A COLD FRONT WILL PASS THROUGH THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CYCLONIC FLOW ALOFT CONTINUES AS A UPPER LEVEL TROUGH PERSISTS
ACROSS THE NORTHEASTERN U.S. A BERMUDA HIGH PERSISTS TO THE EAST
WHILE A COLD FRONT APPROACHES THE POTOMAC HIGHLANDS THIS AFTERNOON.
HOT AND HUMID CONDITIONS HAVE LED TO INSTABILITY ON THE ORDER OF
2K-3K J/KG. A CU FIELD HAS DEVELOPED IN AREAS THAT HAVE SEEN FULL
SUNSHINE TODAY. AREAS THAT ARE CLEAR SAW CLOUDS THIS MORNING AND
HAVE NOT YET REACHED THEIR CONVECTIVE TEMP. ALL SHOULD BE FILLED IN
WITH CU SOON. FCST MAX TEMPS TODAY WILL BE IN THE MID 90S RESULTING IN
HEAT INDICES NEAR 100.

A STABLE LAYER AT 650MB PER 12Z IAD RAOB WILL CONTINUE TO WEAKEN AND
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO
VALLEY AHEAD OF A COLD FRONT. THIS ACTIVITY WILL MOVE INTO THE
MID-ATLANTIC LATER THIS AFTERNOON AND EVENING. A LEE TROUGH PRESENT
ACROSS THE REGION THIS AFTERNOON MAY CAUSE SHOWERS AND STORMS TO
INITIATE NEAR THE BLUE RIDGE MTNS. DUE TO THE WEAK FORCING
ALOFT...A INVERSION AND WEAK SHEAR PROFILES ACROSS THE MID-ATLANTIC THIS
AFTERNOON... ACTIVITY SHOULD BE SCATTERED AND SUB-SEVERE. LATER
TODAY...AS CONDITIONS BECOME MORE FAVORABLE FOR ORGANIZED
CONVECTION...A FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING DMG
WINDS. DUE TO THE HEIGHT OF THE FZL...LARGE HAIL IS NOT EXPECTED AT
THIS TIME.

THE COLD FRONT WILL CROSS THE MID ATLANTIC LATE TONIGHT AS THE UPPER
LEVEL TROUGH DIGS INTO THE MIDWEST. SHOWERS AND THUNDERSTORMS MAY
PERSIST OVERNIGHT AS MOISTURE AND UPPER LEVEL FORCING LAG BEHIND THE
COLD FRONT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THURSDAY. IT WONT BE UNTIL THE TROUGH AXIS CROSSES THE MID ATLANTIC
THURSDAY AFTERNOON WILL DRY CONDITIONS AND CLEARING MOVE INTO THE
AREA FROM THE NORTH. FCST MAX TEMPS ARE AROUND 80 DEGREES THURSDAY.

THE COLD FRONT WILL CONTINUE TO SAG SOUTHWARD THURSDAY NIGHT AND DRY
CONDITIONS WILL PERSIST OVERNIGHT. FCST MIN TEMPS IN THE UPPER 50S
WEST OF THE BLUE RIDGE TO THE LOW 60S NEAR THE I-95 CORRIDOR. HIGH
PRESSURE MOVES INTO THE REGION FRIDAY RESULTING IN CALM AND MOSTLY
SUNNY CONDITIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL KEEP US DRY FRIDAY NIGHT...FROM THE SHENANDOAH
VALLEY TO THE CHESAPEAKE BAY. THERE COULD BE A SHOWER OVER PARTS OF
THE POTOMAC HIGHLANDS OTHERWISE.

UPPER ENERGY WILL MOVE EAST ACROSS OHIO AND PENNSYLVANIA
SATURDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
THE REGION. ADDITIONAL SHOWERS OR THUNDERSTORMS MAY DEVELOP INTO
SATURDAY NIGHT AS ADDITIONAL ENERGY SLIDES ACROSS THE MID ATLANTIC.

THE MAIN STORM SYSTEM OVER THE GREAT LAKES WILL BEGIN TO SLIDE
ACROSS THE REGION SUNDAY INTO SUNDAY NIGHT. SEVERAL WAVES OF ENERGY
WILL PIVOT AROUND THE MAIN STORM...BRINGING INCREASED CHANCES OF
SHOWERS AND THUNDERSTORMS. A COUPLE OF THUNDERSTORMS COULD BRING
HEAVY RAIN AND GUSTY WINDS.

AS THE MAIN STORM MOVES INTO SOUTHEAST CANADA MONDAY INTO MONDAY
NIGHT...ITS ASSOCIATED SURFACE COLD FRONT WILL PUSH TO THE EAST
COAST BY TUESDAY MORNING. AHEAD OF THE FRONT...PERHAPS ONE FINAL
ROUND OF SHOWERS AND THUNDERSTORMS COULD DEVELOP IN THE REGION.

TUESDAY WILL BE DRIER AND COOLER WITH HIGH PRESSURE BUILDING IN FROM
THE WEST. THERE COULD BE A LINGERING SHOWER IN THE POTOMAC HIGHLANDS
TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND EVENING.
SCT SHRA AND SCT TSRA ARE POSSIBLE AT THE TERMINALS. SOME STRONGER
STORMS THIS EVENING MAY PRODUCE GUSTY WINDS. MVFR/IFR CONDITIONS
POSSIBLE WITHIN THUNDERSTORMS. VFR CONDITIONS EXPECTED OUTSIDE
ACTIVITY. THE COLD FRONT WILL CROSS OVERNIGHT BUT SHRA AND VCTS
ARE POSSIBLE INTO THURSDAY.

VFR CONDITIONS FRIDAY NIGHT AND SATURDAY WITH LIGHT AND VARIABLE
WINDS BECOMING SOUTHERLY.

MVFR OR IFR CONDITIONS COULD DEVELOP WITH SHOWER AND THUNDERSTORM
ACTIVITY SATURDAY NIGHT...MAINLY NEAR CHO AND MRB TERMINALS.

IFR CONDITIONS MAY BE MORE LIKELY AT ANY OF THE TERMINALS SUNDAY
WITH SHOWERS AND GUSTY THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY FLOW WILL CONTINUE ACROSS THE WATERS THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING.
SOME STORMS MAY PRODUCE GUSTY WINDS LATE TONIGHT AND SMW'S ARE
POSSIBLE. A COLD FRONT WILL CROSS THE REGION OVERNIGHT AND INTO
THURSDAY MORNING. SHOWERS AND ISO THUNDERSTORMS WILL LINGER INTO
THURSDAY. HIGH PRESSURE WILL MOVE INTO THE REGION THURSDAY NIGHT
AND A SCA IS POSSIBLE LATE THURSDAY AND FRIDAY MORNING AS NRLY
WINDS INCREASE ACROSS THE WATERS.

SMALL CRAFT ADVISORIES MAY BE NEEDED SATURDAY NIGHT AND SUNDAY WITH
GUSTY SOUTH TO SOUTHWEST WINDS AHEAD OF A COLD FRONT.

&&

.TIDES/COASTAL FLOODING...
A SOUTHERLY FLOW HAS CAUSED TIDAL ANOMALIES TO BE AROUND ONE-HALF
TO THREE QUARTERS OF A FOOT ABOVE NORMAL. THE POSITIVE ANOMALIES
WILL CONTINUE THIS AFTERNOON AND EVENING...BUT THE NEXT HIGH TIDE
WILL BE THE LOWER OF THE TWO SO MINOR FLOODING IS NOT EXPECTED.
THE FLOW WILL TURN OFFSHORE BEHIND A SURFACE TROUGH LATE TONIGHT
INTO THURSDAY...SO ANOMALIES ARE EXPECTED TO DECREASE DURING THIS
TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...KLW
AVIATION...HAS/KLW
MARINE...HAS/KLW
TIDES/COASTAL FLOODING...HAS
Hazardous weather outlook, Jul 23, 9:38 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1038 AM EDT WED JUL 23 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1038 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING AHEAD OF A COLD FRONT
LATE THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1038 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE DEVELOPING AHEAD OF A
COLD FRONT THIS AFTERNOON AND EVENING. A FEW OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 23, 3:04 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     1 ESE ARDEN             39.41N  78.03W
07/13/2014                   BERKELEY           WV   NWS STORM SURVEY

            TREE FELL ON MOBILE HOME.

&&

EVENT NUMBER LWX1400875

KCS
Local storm report, Jul 23, 3:12 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     MARTINSBURG             39.46N  77.96W
07/13/2014                   BERKELEY           WV   EMERGENCY MNGR

            TREE FELL ON RESIDENCE IN THE 200 BLOCK OF NORTH SPRING
            STREET IN MARTINSBURG.

&&

EVENT NUMBER LWX1400876

KCS
Local storm report, Jul 23, 3:17 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     2 NNE GLENGARY          39.41N  78.15W
07/13/2014                   BERKELEY           WV   NWS STORM SURVEY

            SNAPPED TREE NEAR THE INTERSECTION OF BACK CREEK VALLEY
            ROAD AND KATHYS LANE.

&&

EVENT NUMBER LWX1400877

KCS
Local storm report, Jul 23, 3:24 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 WSW ARDEN             39.41N  78.07W
07/13/2014                   BERKELEY           WV   NWS STORM SURVEY

            TREE TOPPED ON APPLE HARVEST DRIVE NEAR THE
            INTERSECTION WITH TRINITY CHURCH ROAD.

&&

EVENT NUMBER LWX1400878

KCS
Local storm report, Jul 23, 3:29 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     1 W ARDEN               39.41N  78.07W
07/13/2014                   BERKELEY           WV   NWS STORM SURVEY

            LARGE TREE LIMB FELL IN THE FRONT YARD OF A HOUSE IN
            THE 9000 BLOCK OF APPLE HARVEST DRIVE.

&&

EVENT NUMBER LWX1400879

KCS
Local storm report, Jul 23, 3:36 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     2 W MARTINSBURG         39.46N  78.00W
07/13/2014                   BERKELEY           WV   NWS STORM SURVEY

            LARGE SECTION OF TREE AND NUMEROUS LIMBS FROM OTHER
            TREES DOWN IN THE 9500 BLOCK OF TUSCARORA PIKE WEST OF
            MARTINSBURG.

&&

EVENT NUMBER LWX1400880

KCS

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Shenandoah

When
July 23, 4:12 PM EST
Where
Shenandoah County, 0.69 mi NNE of Van Buren Furnace
Measured
1 in hail
Reported by
Public
Coordinates
38.979, -78.544

Thunderstorm Wind, Loudoun

When
July 23, 5:55 PM EST
Where
Loudoun County, 0.7 mi ESE of Sunny Bank
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
NWS Employee
Coordinates
38.975, -77.689

There was a tree down near the intersection of Route 50 and Oakham Farm Lane.

Thunderstorm Wind, Page

When
July 23, 6:09 PM EST
Where
Page County, 1.17 mi NW of Pine Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.543, -78.494

There was a tree down on Tanners Ridge Road near Pine Grove Road and Highview Road.

Thunderstorm Wind, King George

When
July 23, 8:43 PM EST
Where
King George County, 0.97 mi NW of Owens
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.338, -77.095

There was a tree down on Dahlgren Road near the intersection of Thompson Hill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537179, 537180, 537181, 537182.